Thunderstorm Wind, Canyon
- When
- April 24, 3:45 PM MST to 3:50 PM MST
- Where
- Canyon County, Middleton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.700, -116.633
A cold front moving through the area had strong convection embedded along the leading edge. A strong downburst from a cell moving through the Middleton area produced the damaging winds in the vicinity of the Middleton High School.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
A cold front moving through the area had strong convection embedded along the leading edge. A strong downburst from a cell moving through the Middleton area produced the damaging winds in the vicinity of the Middleton High School.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 24, 1:15 PM MST, 2 hours 30 minutes earlier.
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE IDAHO 215 PM MDT THU APR 24 2003 AN UPPER LOW CENTERED AROUND 130W WILL BE THE DOMINANT WEATHER FEATURE THE NEXT THREE DAYS. ROTATING AROUND THE LOW LIKE SPOKES ON A WHEEL ARE THREE SHORTWAVE TROUGHS. THE 1ST WAVE WILL MOVE ACROSS OUR AREA TONIGHT BRINGING VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS ALONG WITH EVENING THUNDERSTORMS...SOME COULD BE STRONG WITH HAIL AND GUSTY WINDS AS INDICATED BY SHEAR AND INSTABILITY VALUES. LATE FRIDAY INTO FRIDAY NIGHT THE 2ND WAVE WILL ARRIVE WITH SHOWERS. THINK THIS WAVE WILL NOT HAVE THUNDERSTORMS AS THE AIR MASS WILL BE MUCH COOLER AND CUMULUS TOPS MAY BE LOWER THAN 20K. THE 3RD WAVE WILL DROP INTO THE LOW ON SATURDAY AND WILL CAUSE A FLATTENING AND A LITTLE DRYING OUT OF THE FLOW. THIS WAVE WILL ALSO HELP PUMP UP A RIDGE OVER THE AREA ON SUNDAY THAT WILL KEEP EASTERN PORTIONS DRY FOR A DAY. TEMPERATURES WILL BE COOLING FRI/SAT TO ABOUT 15 DEGREES BELOW NORMAL BY SATURDAY. THE RIDGING ON SUNDAY WILL WARM US UP ABOUT 8 DEGREES. IN THE EXTENDED PERIOD /MON-THU/...THE OFFSHORE UPPER LOW WILL SEND WAVE NUMBER THREE INTO THE AREA ON MONDAY. THE PARENT LOW WILL BEGIN TO MOVE SLOWLY EASTWARD AND WILL REACH OUR AREA LATE THURSDAY. ALL THIS TROUGHINESS WILL KEEP US RELATIVELY COOL AND SHOWERY MON-THU. /EGGER .BOI...NONE. =
IDZ011>016-028>030-ORZ061>064-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE IDAHO 600 AM MDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Boise radar (KCBX), 40 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352191.